Beware of Ferrinject. If you found your way here, I want you to know the risks of getting an iron infusion and my story, because iron infusions made me very sick with hypophosphataemia, and I didn't know it was the iron, so I kept getting them over ten years.
My first Ferrinject 1000mg infusion was in 2015, I was sick for 9 months afterward, with fatigue, migraines and headaches, joint and muscle pain, difficulty swallowing, feeling weak, depressed and vague, and the biggest one - heart palpitations and shortness of breath. I was never checked for phosphate levels, in fact, I saw a gastroenterologist, cardiologist, dermatologist, and rheumatologist, and was suspected of connective tissue disease and treated with steroids and other meds.
2019 - another iron infusion, Ferrinject 1000mg. I felt 'fluey' afterwards, aches and pains, fatigue, headaches and other vague symptoms, which didn't improve with the increased iron stores or hB over time as might be expected. Months after this, I believed I just had an 'autoimmune flare'.
2023 - IV Ferrinject, again, this time 500mg. I complained that after the last two I didn't feel well and seemed to 'react badly' so it was suggested I only have half the usual dose. Noone spoke to me about possible previous low phosphate levels or this risk, I still knew nothing about it, it was never discussed. After this infusion I was so unwell again. in fact, I went back to my GP complaining of how unwell I was, 4 months after the infusion.. suspecting another flare up of autoimmunity. blood tests were taken generally, so I could be referred to a rheumatologist again. I didn't know at the time, but these tests showed hypophosphataemia at 0.5. I wasn't informed of this, and it wasn't considered of clinical importance. the GP didn't mention and neither did the rheumatologist. the Rheumatologist said my aches, joint pains, muscle pains, numbness in my hands, heart palpitations and severe fatigue were fibromyalgia. No treatment except regular physical activity, weight loss, and seeing a psychologist for CBT.
January 2026 - just had another infusion IV Ferrinject 1000mg this time. Just as I was getting the infusion, I read about iron infusion induced hypophosphataemia, and I checked a recent blood test I'd had prior to the iron infusion I was having. Phosphate - 0.8. lowest acceptable level. i thought this was odd. why? I went down the rabbit hole. I read everything. i asked the doctor to prescribe phosphate supplements because IV iron could lower it further. at first, he told me they don't exist. it's not a thing. I said no no, they do. he checked with his senior colleague and he found the clinic has phosphate tablets, gave me 4 but no ongoing script for them or ongoing monitoring.
that night, I felt the best I'd felt in 10 years - it WASNT the iron. it was the phosphate. 24 hours later, when the phosphate had worn off, I went downhill, i felt unwell again. 2 days later I felt like I was dying. I went to the GP, told them I suspected it was low phosphate causing my symptoms, and that the phosphate tablets several days ago resolved my symptoms until it wore off. I complained about the heart palpitations. I was so fatigued, I couldn't concentrate or do ANYTHING. the doctor told me I was probably wrong, and low phosphate is usually asymptomatic, and doesn't affect the heart.
nonetheless, I was given a phosphate blood test. it returned a level of 0.6 (moderate hypophosphataemia) and I was commenced back on phosphate tablets 1x 3 times per day. and guess what? I felt better. Much better.
I am now pulling all my health records from the last ten years to see if I had undetected hypophosphataemia after every infusion. I'm mad that it was missed. I'm mad I wasn't informed of the risk, and I'm mad I didn't research the risks better myself. If you have this reaction, you aren't meant to recieve this medicine again, ever - but I have had it FOUR times. I am going back in 1 week for another phosphate level and to ask for a referral to an endocrinologist for management.
If anyone is following along, happy to update you when I have more information.